Proton Pump Inhibitors May Reduce Benefits of Fosamax, other Bone Drugs

Popular heartburn drugs called <"">proton pump inhibitors (PPIs) could interfere with the effectiveness of <"">Fosamax and other osteoporosis drugs known as bisphosphonates. According to an observational study published in the “Archives of Internal Medicine,” PPIs and bisphosphonates are often used concurrently in elderly patients, a group already at risk for bone fractures.

Proton pump inhibitors, available by prescription and over-the-counter (OTC), work by reducing the amount of acid in the stomach, and are approved to treat conditions such as gastroesophageal reflux disease (GERD), stomach and small intestine ulcers, and inflammation of the esophagus. Prescription versions of the drugs include Nexium, Dexilant, Prilosec, Zegerid, Prevacid, Protonix, and Aciphex. OTC brands include Prilosec OTC, Zegerid OTC and Prevacid 24HR. Since their introduction in the 90s, proton pump inhibitors have ranked among the top selling drugs, with doctors writing 119 million prescriptions for them last year alone.

<"">Bisphosphonates include drugs sold under the names Fosamax, Fosamax Plus D, Actonel, Actonel with Calcium, Boniva, Atelvia, and Reclast, as well as generic versions. Since the first bisphosphonate came on the market 15 years ago, millions of women have taken them for osteoporosis.

For the “Archives of Internal Medicine” study, researchers observed 38,088 new users of Fosamax (alendronate sodium) for a period of mean duration 3.5 years. The risk for hip fracture was evaluated in relationship to Fosamax refill, based on recent pharmacy records. In Fosamax users who were not taking PPIs concurrently, and who were fully refill compliant in taking Fosamax, there was a 39 percent reduction in hip fractures. However, the same reduction was not seen in those taking both PPIs and Fosamax.

Unlike the effect of PPIs, concurrent use of histamine H2 receptor blockers, another class of heartburn medication, had no significant effect on the treatment effect of Fosamax.

“This is an observational study, so a formal proof of causality cannot be made, but the dose-response relationship and the lack of impact of prior PPI use provides reasonable grounds for discouraging the use of PPIs to control upper gastrointestinal tract complaints in patients treated with oral bisphosphonates, the study authors wrote.

This is not the first time PPI side effects have been associated with bone fractures. Last May, the U.S. Food & Drug Administration (FDA) announced it was revising the safety labeling for both OTC and prescription PPIs to warn that they might be associated with a higher risk of hip, wrist and spine factures. The agency advised that healthcare professionals and users of PPIs be aware of the possible increased risk of fractures of the hip, wrist, and spine and weigh the known benefits against the potential risks when deciding to use them.

The additional safety information was based on the FDA’s review of several epidemiological studies that reported an increased risk of fractures of the hip, wrist, and spine with PPI use. The majority of the studies evaluated individuals 50 years of age or older and the increased risk of fracture primarily was observed in this age group. Some studies found that those at greatest risk for these fractures received high doses of PPIs or used them for one year or more.

Ironically, bisphosphonates have also been linked to fractures and other bone problems. Last October, the FDA added warnings to the labels of Fosamax, Actonel and other oral bisphosphonates after studies showed long-term use of the drugs could be linked to a rare type of thigh fracture.

The use of Fosamax and other bisphosphonates has also been associated with osteonecrosis of the jaw (ONJ), or dead jaw syndrome. ONJ is a condition in which the bone tissue in the jaw fails to heal after minor trauma such as a tooth extraction, causing the bone to be exposed. The exposure can eventually lead to infection and fracture and may require long-term antibiotic therapy or surgery to remove the dying bone tissue. In 2005, the FDA ordered that the label for Fosamax and other bisphosphonates be updated to include warnings about ONJ.

This entry was posted in Bisphosphonates, Legal News and tagged , , , . Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.